Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the finite dimensional unitary representations of Kazhdan groups

Author: A. Rapinchuk
Journal: Proc. Amer. Math. Soc. 127 (1999), 1557-1562
MSC (1991): Primary 22D10; Secondary 22E40, 20G15
Published electronically: January 29, 1999
MathSciNet review: 1476387
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We use A. Weil's criterion to prove that all finite dimensional unitary representations of a discrete Kazhdan group are locally rigid. It follows that any such representation is unitarily equivalent to a unitary representation over some algebraic number field.

References [Enhancements On Off] (What's this?)

  • [1] H. Bass, Theorems of Jordan and Burnside for algebraic groups, J. Algebra, 82(1983), 245-254. MR 84i:20039
  • [2] D. Cartwright, W. Mlotkowski, T. Steger, Property (T) and $\tilde{A}_2$-groups, Ann. Inst. Fourier, 44(1993), 213-248. MR 95j:20024
  • [3] P. de la Harpe, A. Valette, La propriété (T) de Kazhdan pour les groupes localement compacts, Astérisque, 175(1989). MR 90m:22001
  • [4] P. de la Harpe, A. Robertson, A. Valette, On the spectrum of the sum of generators for a finitely generated group, Israel. J. Math., 81(1993), 65-96. MR 94j:22007
  • [5] S. Lang, Algebra, Addison-Wesley, 1965. MR 33:5416
  • [6] A. Lubotzky, Discrete Groups, Expanding Graphs, and Invariant Measures, Birkhäuser, 1994. MR 96g:22018
  • [7] A. Lubotzky, A. Magid, Varieties of representations of finitely generated groups, Memoirs AMS, 58(1985), N 336. MR 87c:20021
  • [8] A. Lubotzky, B. Weiss, Groups and expanders, in ``Expanding graphs'', 95-109, DIMACS series, vol. 10, AMS, 1993. MR 95b:05097
  • [9] A. Lubotzky, R.J. Zimmer, Variants of Kazhdan's property (T) for subgroups of semi-simple groups, Israel J. Math., 66(1989), 289-299. MR 90i:22020
  • [10] G.A. Margulis, Discrete Subgroups of Semisimple Lie Groups, Springer, 1991. MR 92h:22021
  • [11] A.L. Onischik, E.B. Vinberg, Lie Groups and Algebraic Groups, Springer, 1990.
  • [12] P. Pansu, Sous-groupes discrets des groupes de Lie: rigidité, arithméticité, Séminaire Bourbaki, exp. 778. Astérisque, 227(1995), 69-105. MR 96a:22021
  • [13] V.P. Platonov, A.S. Rapinchuk, Algebraic Groups and Number Theory, ``Pure and Applied Mathematics'' series, vol. 139. Academic Press, New York, 1993. MR 95b:11039
  • [14] A.S. Rapinchuk, Representations of groups of finite width, Soviet Math. Dokl. 42(1991), 816-820. MR 92h:22022
  • [15] S.P. Wang, On isolated points in the dual space of locally compact groups, Math. Ann., 218(1975), 19-34. MR 52:5863
  • [16] S. Wasserman, $C^*$-algebras associated with groups with Kazhdan property T, Ann. Math., 134(1991), 423-431.
  • [17] A. Weil, Remarks on the cohomology of groups, Ann. of Math., 80(1964), 149-157. MR 30:199
  • [18] A. Zuk, La propriété (T) de Kazhdan pour les groupes agissant sur les poleèdres, C.R. Acad. Sci., 323(1996), 453-458. MR 97i:22001

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (1991): 22D10, 22E40, 20G15

Retrieve articles in all journals with MSC (1991): 22D10, 22E40, 20G15

Additional Information

A. Rapinchuk
Affiliation: Department of Mathematics, University of Virginia, Charlottesville, Virginia 22903

Keywords: Property (T), rigidity
Received by editor(s): July 18, 1997
Received by editor(s) in revised form: September 3, 1997
Published electronically: January 29, 1999
Additional Notes: The author is partially supported by NSF Grant DMS-9700474.
Communicated by: Roe Goodman
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society